Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Do Statin Medications Cause Leg Cramps and Pain?

12/10/2008

Question:

Is there a link between leg cramps/pains and statin drugs? I am taking a cholesterol-lowering statin and have been experiencing leg cramps and pain in my shins. I stopped taking my medicine and felt relief for two weeks, but now the pain is coming back. I have an appointment with my doctor in mid December, but was hoping for some more information in the meantime.

Answer:

Thank you for visiting NetWellness. The class of medications HMG COa reductase inhibitors (or commonly referred to as statins) is used to lower cholesterol. Statins have all been linked to protein in the urine and rare cases of rhabdomyolysis (severe muscle damage).

Statins should be used with caution with certain populations of patients (such as patient with renal or liver insufficiency, elevated liver enzyme, hypothyroidism, and patients consuming too much alcohol), and patients taking certain medications.

Uncomplicated myalgias (muscle pain/weakness) have been reported in patients treated with certain statins. This should be reported to your prescriber without delay and the medication discontinued until you can be evaluated by your prescriber.

On this site, NetWellness experts try to answer general questions about health. Only a health professional performing a thorough clinical exam is able to evaluate your symptoms. Take care.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Sarah Hudson-DiSalle, PharmD, RPh
Specialty Practice Pharmacist of Outpatient Pharmacy
College of Medicine
The Ohio State University